Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
October 31, 2014, 12:27:42 PM

Login with username, password and session length


Members
  • Total Members: 23842
  • Latest: jj1984
Stats
  • Total Posts: 644165
  • Total Topics: 49026
  • Online Today: 185
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: High-Dose Intravenous Immunoglobulin May Reduce Latent HIV Reservoir  (Read 1382 times)

0 Members and 1 Guest are viewing this topic.

Offline Inchlingblue

  • Member
  • Posts: 3,119
  • Chad Ochocinco PETA Ad
A Discussion With Magnus Gisslén, M.D., Ph.D.
February 10, 2009

Magnus Gisslén: The viral reservoir in latent, HIV-infected CD4+ cells is very stable and has a very long half-life. As yet, no approach to decrease this reservoir has proven effective.

We looked at intravenous immunoglobulin [IVIG] given in high dosage together with effective antiretroviral therapy [ART] to see how it interacts with this reservoir.1 The idea was raised from one patient of mine that has Guillain-Barré syndrome [GBS], which is treated with intravenous immunoglobulin. He had treatment with ART and immunoglobulin at the same time. Subsequently, he decided to stop his ART due to different reasons; mainly, that he wanted to do so. His viral load stayed below 50 copies/mL for several months, which is rather uncommon, although it can happen sometimes. That led us to the hypothesis that the immunoglobulin might have had some effect.


Magnus Gisslén, M.D., Ph.D.
We tried to test this hypothesis with a small pilot study where we included nine subjects, all with effective treatment with an HIV RNA less than 50 copies for at least 1.5 years. They took their antiretrovirals with immunoglobulin for five consecutive days -- 30 grams of immunoglobulin each day.

We looked at the HIV-infected units per million resting cells before and after the treatment with immunoglobulin. That was replication-competent virus [RCV]. We found that there was a decrease of RCV in the majority of patients.

In seven patients, we had the possibility to evaluate because we could detect virus in the reservoir. Of those, five decreased [in RCV]. They decreased by 68% or more in this reservoir, until we couldn't find any change from baseline to follow-up.

Also, we found that during or shortly after they got their immunoglobulin therapy, they had a small viral load increase in plasma -- up to 10, 15, 20 copies/mL of blood. The magnitude of this increase was closely related to the amount of virus in the reservoir at baseline. Also, there was a relationship found when we sequenced virus from plasma and the reservoir. It looks like the virus in plasma came from the reservoir.

Together, it looks like somehow the HIV reservoir is affected by intravenous immunoglobulin. Intravenous immunoglobulin has several effects on the immune system: It acts on the cellular level, on the Fc receptor and on cytokines. So it has a lot of different, complex modes of action. And actually, we don't know the mechanism. We found that IL-7 [interleukin-7] increased in all cases from baseline to day eight, but we don't know why this looks like it works.

But this was a small study, of course; it has to be replicated and extended in larger studies.

MORE:

http://www.thebody.com/content/confs/croi2009/art51696.html?ic=700100


« Last Edit: May 21, 2009, 01:32:06 PM by Inchlingblue »

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.